Texas, 2006Flash Flood and Hail in Texas, May 14, 2006
May 14, 2006 · NWS EWX · 7 events in 3 counties and zones
4 hail, 2 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 14, 5:23 PM CST, 37 minutes earlier.
Area forecast discussion, May 14, 5:23 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
623 PM CDT SUN MAY 14 2006
.AVIATION...
LINE OF CONVECTION EXTENDS FROM DEL RIO EASTWARD TO VICTORIA. THIS
ACTIVITY WAS OCCURRING ON THE OUTFLOW BOUNDARY MOVING SOUTHWARD. SVR
TSTMS ARE STILL POSSIBLE THRU 11 PM CDT...ESPECIALLY ACROSS THE
SOUTHWEST COUNTIES WHERE TEMPS WILL STILL IN THE 90S. SVR TSTMS MAY
WILL KDRT BETWEEN 00Z AND 03Z. THE SVR WX THREAT IS NOW SOUTH OF KAUS
AND WILL BE SOUTH OF KSAT BY 01Z. MVFR CIGS WILL RETURN BY 07Z
WITH IFR CIGS POSSIBLE AROUND 12Z AT KSAT AND KAUS.
&&
.PREV DISCUSSION... (ISSUED 308 PM CDT SUN MAY 14 2006)
DISCUSSION...
SETTING UP FOR AN ACTIVE EVENING A SLOW MOVING COLD FRONTAL BOUNDARY
DRIFTS SOUTHWARD INTO THE HILL COUNTRY-NE CWA AND STORMS BACK-BUILD
WESTWARD. AMS OVER THE CWA CONTS TO DESTABILIZE ESPECIALLY OVER
THE WESTERN HILL COUNTRY AND RIO GRANDE PLAINS WHERE TEMPS HAVE
CLIMBED WELL INTO THE 90S UNDER FULL SUNSHINE. ALONG WITH THE
POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS THERE WILL BE A THREAT
OF LOCALLY HEAVY RAIN AS THE BACK-BUILDING STORMS REDEVELOP AND
TRAIN SOUTHEAST THIS EVENING. CONSIDERED A FLASH FLOOD WATCH FOR
THE NRN CWA THIS EVENING BUT FEEL HEAVY RAINS WILL BE MORE LOCALIZED
SO WILL ADD MENTION OF LOCALLY HEAVY RAIN RATHER THAN ISSUE A WATCH
FOR THE TIME BEING. THE CONVECTION WILL CONTINUE SHIFT TO THE WEST
AND SOUTHWEST TONIGHT AND EARLY MONDAY ENDING OVER ALL BUT THE
SOUTHWEST COUNTIES DURING THE AFTERNOON.
A COOLER DRIER NWLY FLOW TO PREVAIL THIS WEEK WITH MINIMUM TEMPERATURES
BELOW SEASONAL NORMS MUCH OF THE WORK WEEK WHILE MAX TEMPS WILL WARM
TO NEAR OR ABOVE NORMS STARTING TUESDAY. THE NWLY FLOW WEAKENS BY
LATE IN THE WEEK WITH A BROAD FLAT UPPER RIDGE BUILDS INTO THE
SOUTHWEST U.S.. A RETURN TO SLY LOW LEVEL WINDS BY LATE IN THE
WEEK WILL RETURN HIGHER HUMIDITIES TO THE REGION FOR THE WEEKEND
AND NOT EXPECTING MUCH MORE THAN ISOLATED AMS CONVECTION NOT WORTH
MENTIONING AT THIS TIME.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 62 80 55 88 / 60 10 0 0
AUSTIN BERGSTROM INTL AIRPORT 62 77 50 86 / 60 10 0 0
DEL RIO INTL AIRPORT 68 76 60 87 / 70 50 - 0
SAN ANTONIO INTL AIRPORT 64 77 56 86 / 60 30 - 0
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
02/13
Hazardous weather outlook, May 14, 4:05 AM CST, 13 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
505 AM CDT SUN MAY 14 2006
TXZ171>173-183>194-202>209-217>225-228-151015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
505 AM CDT SUN MAY 14 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED. SOME OF THE
STORMS COULD BECOME SEVERE. THE MAIN THREATS ARE LARGE HAIL AND
DAMAGING WINDS. A MINOR THREAT FOR TORNADOES EXISTS TODAY ALONG
SURFACE BOUNDARIES AND A COLD FRONT. LOCALLY HEAVY RAINFALL IS
POSSIBLE WHERE STORMS MOVE OVER THE SAME AREAS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED ON MONDAY. THE
MAIN THREAT IS LOCALLY HEAVY RAINFALL ALONG THE RIO GRANDE WHERE
STORMS MOVE ACROSS THE SAME AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.
In the hours before
Local storm report, May 14, 4:01 PM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
501 PM CDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL 3 NW KERRVILLE 30.07N 99.17W
05/14/2006 M1.00 INCH KERR TX FIRE DEPT/RESCUE
HAIL COVERING THE GROUND.
0451 PM HAIL 10 N KERRVILLE 30.19N 99.14W
05/14/2006 U1.25 INCH GILLESPIE TX FIRE DEPT/RESCUE
HAIL SIZE UNKNOWN, BUT BREAKING WINDSHIELDS IN CARS.
0455 PM HAIL 5 NW KERRVILLE 30.09N 99.20W
05/14/2006 M1.00 INCH KERR TX AMATEUR RADIO
HARD QUARTER SIZE HAIL COVERING THE GROUND.
&&
PMLocal storm report, May 14, 4:22 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
522 PM CDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND DMG 7 NW FLORENCE 30.91N 97.88W
05/14/2006 BURNET TX TRAINED SPOTTER
TWO TRAINED SPOTTER REPORTED SEVERFAL BUILDINGS BLOWN
DOWN INCLUDING A BARN. WIND APPEAR TO BE STRAIGHT LINE.
WINDS ESTIMATED BETWEEN 70 AND 80 KTS.
0410 PM HAIL 11 W FREDERICKSBURG 30.27N 99.06W
05/14/2006 E1.00 INCH GILLESPIE TX TRAINED SPOTTER
1 INCH HAIL SPREAD ALONG HIGHWAY 290 BETWEEN HARPER AND
FFREDERICKSBURG.
0440 PM HAIL 7 NE KERRVILLE 30.11N 99.05W
05/14/2006 E1.50 INCH KERR TX TRAINED SPOTTER
WALNUT TO PING PONG SIZE HAIL COVERING THE GROUND ALONG
HIGHWAY 16 NORTH OF KERRVILLE.
&&
PMLocal storm report, May 14, 5:02 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
602 PM CDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 3 SE NIXON 29.24N 97.73W
05/14/2006 E1.00 INCH GONZALES TX LAW ENFORCEMENT
LARGE HAIL ESTIMATED LARGER THAN AN INCH.
0555 PM TSTM WND DMG CUERO 29.09N 97.29W
05/14/2006 DEWITT TX LAW ENFORCEMENT
STRONG WINDS BLOWING DOWN SOME TREES.
&&
PMLocal storm report, May 14, 5:23 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
623 PM CDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 17 NNW EAGLE PASS 28.94N 100.60W
05/14/2006 M1.00 INCH MAVERICK TX LAW ENFORCEMENT
NICKEL TO QUARTER SIZE HAIL REPORTED ON HIGHWAY 57.
&&
PMLocal storm report, May 14, 5:39 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
639 PM CDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM HAIL 20 N DEL RIO 29.67N 100.90W
05/14/2006 M0.75 INCH VAL VERDE TX CO-OP OBSERVER
MOTORIST REPORTED PENNY SIZE HAIL 20 MILES NORTH ON
HIGHWAY 277.
0620 PM HAIL GILLETT 29.13N 97.80W
05/14/2006 M1.00 INCH KARNES TX LAW ENFORCEMENT
QUARTER SIZE HAIL AND VERY HIGH WINDS REPORTED IN
GILLETT.
0627 PM HAIL 3 E BRACKETTVILLE 29.32N 100.36W
05/14/2006 M1.00 INCH KINNEY TX LAW ENFORCEMENT
QUARTER SIZE HAIL AND HIGH WINDS IN BRACKETTVILLE.
&&
PMLocal storm report, May 14, 5:56 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
656 PM CDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM HAIL 1 NE KENEDY 28.83N 97.84W
05/14/2006 M1.00 INCH KARNES TX LAW ENFORCEMENT
QUARTER SIZE HAIL, VERY STRONG WINDS AND A FUNNEL CLOUD
REPORTED IN KENEDY.
&&
PMEvent by event
4 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Flash Flood, Maverick
- When
- May 14, 6:00 PM CST to 7:30 PM CST
- Where
- Maverick County, El Indio
- Reported by
- NWS STORM SURVEY
- Coordinates
- 28.743, -100.314 (the zone’s center; the record gives no point)
Thunderstorms produced between 2 and 3 inches of rain from El Indio southward to the Aerostat site south of the community. Highest rain totals were 6 inches at a point 5 miles south of El Indio. FM1021, which runs north to south through the area, was closed due to flash flooding.
Hail, Dimmit
- When
- May 14, 6:07 PM CST to 6:15 PM CST
- Where
- Dimmit County, 4 mi SE of Big Wells
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 28.533, -99.517
Hail, Val Verde
- When
- May 14, 6:12 PM CST to 6:20 PM CST
- Where
- Val Verde County, 2 mi NW of Del Rio
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 29.383, -100.917
Hail, Maverick
- When
- May 14, 6:15 PM CST to 6:25 PM CST
- Where
- Maverick County, 5 mi N of Eagle Pass
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 28.783, -100.500
Hail, Maverick
- When
- May 14, 6:40 PM CST to 6:50 PM CST
- Where
- Maverick County, Eagle Pass
- Measured
- 2.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 28.717, -100.500
Thunderstorm Wind, Dimmit
- When
- May 14, 7:30 PM CST to 7:40 PM CST
- Where
- Dimmit County, 15 mi W of Carrizo Spgs
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- NWS STORM SURVEY
- Coordinates
- 28.517, -100.100
Severe thunderstorm winds struck from west of Carrizo Springs into Maverick County. As the storms moved southward, they knocked over trees and blew down power lines from west of Carrizo Springs to El Indio and southward to the Aerostat site.
Thunderstorm Wind, Maverick
- When
- May 14, 7:35 PM CST to 7:45 PM CST
- Where
- Maverick County, El Indio
- Measured
- 75 kt (86 mph) estimated gust
- Property damage
- $100,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 28.517, -100.317
Severe thunderstorm winds struck from west of Carrizo Springs into Maverick County. As the storms moved southward, they knocked over trees and blew down power lines from west of Carrizo Springs to El Indio and southward to the Aerostat site. The wind damage was most severe in the El Indio area where widespread damage to roofs was indicated.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in South Carolina, May 14, 2006$1.3 million · F2 · 1 event
- Lightning Strike in Georgia, May 14, 20061 death · 1 event
- Flash Flood and Hail in Texas, May 14, 2006$1.6 million · 2.75 in hail · 10 events
- Tornado in South Carolina, May 14, 20061 injured · $400,000 · F1 · 1 event
- Hail in Louisiana, May 14, 2006$930,000 · 2.5 in hail · 3 events
- Hail in Georgia, May 14, 2006$1.0 million · 1.75 in hail · 1 event
- Tornado in South Carolina, May 14, 2006$250,000 · F1 · 1 event
- Flash Flooding and Hail in Texas, May 14, 20062 injured · $110,000 · 2.5 in hail · 19 events
- Tornadoes and Hail in North Carolina, May 14, 2006$85,000 · F1 · 12 events
- Tornado and Hail in Texas, May 14, 2006$200,000 · F0 · 8 events
- Hail and Damaging Winds in Texas, May 14, 2006$128,000 · 1.75 in hail · 16 events
- Hail and Damaging Winds in Texas, May 14, 2006$200,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504895, 5504896, 5504962, 5504897, 5504898, 5504899, 5504961.